Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 83, NWS Austin/San Antonio, TX

May 11, 2004Maverick County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 11, 2004, 7:36 AM CDT for Maverick County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 7:36 AM CDT (12:36 UTC)
Expired
May 11, 2004, 10:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Maverick County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 0.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 111239
FFWSAT
TXC323-111530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
736 AM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MAVERICK COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 1030 AM CDT

* AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SHOWERS AND THUNDERSTORMS DEVELOPING AREAS OF HEAVY RAIN OVER PARTS
OF MAVERICK COUNTY.  THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER PARTS OF MAVERICK COUNTY FOR THE NEXT 1 TO 2 HOURS...CAUSING
LOCALLY HEAVY RAINS.  

THESE RAINS COME AFTER HEAVY RAINS FELL IN APRIL...THEREFORE IT WILL
NOT TAKE AS MUCH RAIN TO CAUSE RUNOFF.  THIS MAY CAUSE FLOODING AT
LOW WATER CROSSINGS OR IN LOW LYING AREAS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2872 10040 2830 10020 2904 10018 2901 10058

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 11, 4:30 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 11, 4:30 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 AM CDT TUE MAY 11 2004

.DISCUSSION...
PRECIPITABLE WATER VALUES ARE EXPECTED TO APPROACH 1.8 IN ACROSS
CENTRAL AND EASTERN PARTS OF THE FORECAST AREA TODAY. THUS WITH A
SLOW MOVING DISTURBANCE TRIGGERING NUMEROUS THUNDERSTORMS AND
SATURATED SOILS, HAVE OPTED FOR A FFA FOR THIS AREA. SOME LOCALIZED
FLOODING IS ALSO POSSIBLE OVER WESTERN SECTIONS THROUGH DAYBREAK, BUT
EXPECT CONDITIONS TO IMPROVE BY THAT TIME. RAINFALL AMOUNTS ARE
EXPECTED TO AVERAGE CLOSE TO 1 INCH OVER THE WATCH AREA WITH SPOTTY
3 INCH AMOUNTS POSSIBLE. SEVERE THREAT SHOULD BE MINIMAL SINCE THE
UPPER DISTURBANCE NOT PRODUCING STRONG WIND SHEAR AND HIGH
PRECIPITABLE WATER VALUES DOESNT USUALLY SUPPORT HAILSTORMS.
THIS DISTURBANCE SHOULD START TO PULL AWAY FROM SOUTH CENTRAL TEXAS
BY LATE THIS AFTERNOON. LAPSE RATES COULD BE STEEP ENOUGH TO SUPPORT
EVENING CONVECTION, BUT STABILITY SHOULD INCREASE WITH THE LOSS OF
HEATING.

THE NEXT WEATHER SYSTEM IS NOT FAR BEHIND SO A MOSTLY CLOUDY DAY
WEDNESDAY SHOULD GIVE WAY TO MORE CONVECTION THURSDAY THROUGH FRIDAY
NIGHT. THIS LARGER TROUGH WILL PASS MAINLY TO THE NORTH OF THE AREA
BUT SHOULD SET OFF AN MCS LATE FRIDAY INTO SATURDAY MORNING. THIS
WILL BRING A WIND SHIFT/WEAK FRONT, BUT SHOULD NOT MODIFY THE AIR
TOO MUCH. THE CONTINUED ZONAL PATTERN SHOULD SUPPORT ISOLATED POPS
OVER THE WEEKEND WITH UPPER RIDGING FINALLY EXPECTED TO TAKE OVER ON
TUESDAY. HOWEVER, POOR RUN TO RUN CONSISTENCY FROM BOTH THE GFS AND
ECMWF LEADS TO A CONTINUED LOW CONFIDENCE EXTENDED, LARGELY DUE TO
THE ACTIVE SUBTROPICAL JET.

AT LEAST TEMPS ARE MORE PREDICTABLE WITH LOW DIURNAL RANGES AND AT OR
BELOW NORMAL HIGHS A GOOD BET.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              80  69  84  68 /  80  30  10  10
AUSTIN BERGSTROM INTL AIRPORT  80  68  84  68 /  80  30  10  10
DEL RIO INTL AIRPORT           86  70  87  70 /  40  20  10  10
SAN ANTONIO INTL AIRPORT       80  69  84  70 /  80  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FFA CENTRAL AND EASTERN PARTS OF
SOUTH CENTRAL TX

&&

18/08
Hazardous weather outlook, May 11, 7:03 AM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
703 AM CDT TUE MAY 11 2004

TXZ171>173-183>194-202>209-217>225-228-121100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE LIKELY OVER SOUTH CENTRAL TEXAS
TODAY...AS A MID MAY RAIN MAKING SYSTEM ALOFT MOVES OVER THE AREA.
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM CDT...
ALONG AND EAST OF A LLANO TO UVALDE TO EAGLE PASS LINE.  THIS
INCLUDES THE AUSTIN AND SAN ANTONIO AREAS.  LOCALLY HEAVY RAIN IS
POSSIBLE.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE EAST PART OF
SOUTH CENTRAL TEXAS THIS EVENING DECREASING TO A SLIGHT CHANCE OF
SHOWERS DURING THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF SHOWERS WEDNESDAY OVER EASTERN PARTS
OF SOUTH CENTRAL TEXAS.

FOR THURSDAY THROUGH FRIDAY NIGHT THERE IS AN INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS...AS ANOTHER RAIN MAKING SYSTEM PASSES OVER
THE AREA FROM THE WEST.

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED REQUIRED TODAY WHERE HEAVY RAIN
AMOUNTS ARE OBSERVED OR DEVELOP.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:30 PM CDTFlash Flood WarningEWXVal Verde3 hr
May 11, 2:15 AM CDTFlash Flood WarningEWXVal Verde105 min
May 11, 2:21 AM CDTFlash Flood WarningEWXEdwards114 min
May 11, 4:15 AM CDTFlash Flood WarningEWXEdwards105 min
May 11, 6:31 AM CDTSevere Thunderstorm WarningEWXKinney, Maverick59 min
May 11, 8:36 AM CDTFlash Flood WarningEWXDimmit, Zavala3 hr
May 11, 10:03 AM CDTFlash Flood WarningEWXFrio3 hr
May 11, 1:31 PM CDTSevere Thunderstorm WarningEWXLavaca44 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.